Illinois, 2020Winter Weather in Illinois, March 14, 2020
March 14, 2020 · NWS ILX · 1 event in 1 county or zone
An upper-level disturbance brought a narrow band of accumulating snow to portions of north-central Illinois during the morning of March 14th. Snow amounts of 1 to 4 inches occurred along and north of a Havana to Rantoul line.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper-level disturbance brought a narrow band of accumulating snow to portions of north-central Illinois during the morning of March 14th. Snow amounts of 1 to 4 inches occurred along and north of a Havana to Rantoul line. Further south, a mix of light rain and snow created scattered slick spots on area roadways. Several traffic accidents were reported in Macon County, including one that resulted in the death of a 23-year old woman.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 14, 3:19 AM CST, 41 minutes earlier.
Area forecast discussion, Mar 14, 3:19 AM CST, 41 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
419 AM CDT Sat Mar 14 2020
.SYNOPSIS...
Issued at 400 AM CDT Sat Mar 14 2020
A weather system will bring a mixture of rain and snow to central
Illinois today with mainly rain in southeast IL today. Between 1
and 3 inches of slushy snow is expected north of I-72, mainly on
grassy surfaces. Light rain will linger in southeast IL this
evening, then dry weather will prevail across the area overnight
through Sunday night, with a slight chance of light rain showers
south of I-72 on Monday. Chilly temperatures in the mid 30s to
near 40 today, will moderate closer to normal by Monday with
highs in the lower 50s.
&&
.SHORT TERM...(Today and tonight)
ISSUED AT 400 AM CDT Sat Mar 14 2020
Predawn surface map showed weak surface low pressure over the
Southern Plains with an inverted trof extending ne into central
MO/IL. An associated short wave was over the Central Plains.
Strong Canadian high pressure 1040-1050 mb was ridging se into
the western Great Lakes and Ohio river valley. A band of light
snow was moving into northern CWA, and starting out briefly as
period of light rain/sprinkles. Macomb had recently switched from
light rain to light snow, while Quincy reporting light rain. More
widespread and heavier precipitation was sw over central and sw MO
into OK and eastern KS where some thunderstorms were. Dewpoints
were in the mid to upper 20s in central IL and evaporative cooling
is bringing temps down toward mid 30s with light precipitation.
Temps still in the lower 40s from I-72 south where it remained dry
so far and more moist dewpoints in the 30s from I-70 south.
Precipitation will overspread the CWA during early and mid morning
and evaporative cooling will change rain to mixed pcpn or even
snow for a time this morning in central IL. Southeast IL should
mainly see just rain though could see a period of light mixed pcpn
and sleet this morning that far south. Have increased snowfall
amounts a bit higher to 1-3 inches from Rushville to Lincoln to
Champaign and Danville north today, with much of this slushy snow
falling this morning into early afternoon. Mixed pcpn north of
I-72 this afternoon while rain south and diminishing in southeast
IL during this evening as weather system pulls away. Chilly highs
today in the mid to upper 30s in central IL and lower 40s south of
I-70. Cooler lows tonight in the upper 20s in central IL and lower
30s in southeast IL.
Issued a special weather statement for 1 to 3 inches of slushy
snow possible along and north of a Rushville to Lincoln to
Champaign and Danville line from this morning into early
afternoon.
&&
.LONG TERM...(Sunday through Friday)
ISSUED AT 400 AM CDT Sat Mar 14 2020
Skies become partly to mostly sunny on Sunday as a chuck of strong
Canadian high pressure moves into the Great Lakes region and
ridging sw into IL. Highs in the mid 40s in central IL Sunday and
upper 40s in southeast IL with northeast winds near 10 mph. Fair
Sunday night with high pressure ridge still near central/se IL with
lows in the upper 20s and lower 30s.
An upper level disturbances passes south of IL on Monday, and have
just slight chance of light rain showers over southern CWA, while
much of area should stay dry with more clouds. Highs Monday in the
lower 50s, closer to normal for mid March. A weak cold front moves
se thru area Monday night but should pass thru dry. Lows Monday
night in the upper 30s from I-74 north and lower 40s south.
Dry weather should persist from Monday night thru early Wed across
the area as another Canadian high pressure system settles se into
the Midwest. More sunshine over northern CWA Tue while mostly
cloudy south of I-72. Highs Tue in the low to mid 50s, with some
upper 50s south of I-70. Large high pressure settles over the
Great Lakes and Ohio river valley by midday Wed, while a weather
system ejects ne into the MO valley. This will be the start of an
unsettled weather pattern from Wed thru Friday along with
moderating temps and dewpoints. Mostly cloudy skies on Wed with
chance of rain showers Wed afternoon. Highs in the upper 40s
central IL and around 50 in southeast IL.
A strong upper level low/trof digging off the southern CA coast on
Wed will move into the central and southern Rockies on Thu and
into the Midwest on Friday. The 1st disturbances likely brings a
period of rain showers Wed afternoon and Wed night. Could be a
lull in rain chances Thu morning, but then more showers spread ne
into the area Thu afternoon thru Friday, with thunderstorms also
possible. Highs in the 60s on Friday, then turning cooler and
dryer next Sat with highs in the 40s.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1140 PM CDT Fri Mar 13 2020
Light north winds will start off the 06z TAF period, as high
pressure across northern Illinois recedes to advancing low
pressure from the Plains. Winds are still expected to turn to the
northeast later tonight and Saturday morning, in response to the
high pressure north of the area. Northeast winds will continue all
day Saturday at 8-12KT.
A warm advection wing nosing into our northwestern counties is
finally being depicted by the high resolution guidance. They are
pointing toward sufficient low level saturation across our
northern counties earlier than southern counties, so started snow
at PIA by 12Z, but flakes could be flying as early as 09Z in that
area. MVFR conditions will follow shortly after the onset of
precipitation, with IFR conditions at times by mid-afternoon.
There are some indications in the forecast soundings that precip
type may remain snow a bit longer, now lasting into early
afternoon for areas north of I-72. We still expected all TAF sites
will eventually change to rain as surface temperatures warm, but
some snow accumulation could develop for a period of time on
travel surfaces. The snow will likely melt after several hours, as
rain develops and the warm ground has time to work on any snow
accumulation.
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...07
SHORT TERM...07
LONG TERM...07
AVIATION...Shimon
Hazardous weather outlook, Mar 13, 2:01 PM CST, 13 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
301 PM CDT Fri Mar 13 2020
ILZ027>031-037-038-042-043-142015-
De Witt-Knox-Logan-Marshall-McLean-Peoria-Stark-Tazewell-Woodford-
301 PM CDT Fri Mar 13 2020
This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.
.DAY ONE...TONIGHT...
A mixture of rain and snow is expected across the area late
tonight into Saturday afternoon. Accumulations of around an inch
is possible, mainly on grassy areas.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
ILZ036-040-041-047-142015-
Cass-Fulton-Mason-Schuyler-
301 PM CDT Fri Mar 13 2020
This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.
.DAY ONE...TONIGHT...
A mixture of rain and snow is expected across the area late
tonight into Saturday afternoon. Accumulations of around an inch
is possible, mainly on grassy areas.
The Illinois River near Havana and Bearstown will remain near
bankfull.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
The Illinois River near Havana and Bearstown will remain near
bankfull through next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
ILZ048>053-142015-
Christian-Macon-Menard-Morgan-Sangamon-Scott-
301 PM CDT Fri Mar 13 2020
This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.
.DAY ONE...TONIGHT...
A mixture of rain and snow is expected across the area late
tonight into Saturday afternoon. Accumulations of around one half
inch are possible, mainly on grassy areas.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
Isolated thunderstorms are possible Thursday afternoon. Severe
weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
ILZ054-056-061>063-066>068-072-073-142015-
Clark-Coles-Crawford-Cumberland-Effingham-Jasper-Lawrence-
Moultrie-Richland-Shelby-
301 PM CDT Fri Mar 13 2020
This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.
.DAY ONE...TONIGHT...
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
Isolated thunderstorms are possible Thursday afternoon. Severe
weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
ILZ044>046-055-057-142015-
Champaign-Douglas-Edgar-Piatt-Vermilion-
301 PM CDT Fri Mar 13 2020
This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.
.DAY ONE...TONIGHT...
A mixture of rain and snow is expected across the area late
tonight into Saturday afternoon. Accumulations of around an inch
are possible, mainly on grassy areas.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
ILZ071-142015-
Clay-
301 PM CDT Fri Mar 13 2020
This Hazardous Weather Outlook is for portions of southeast
Illinois.
.DAY ONE...TONIGHT...
The Little Wabash River near Clay City will linger near flood
stage today and tonight.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
The Little Wabash River near Clay City will linger near flood
stage through the weekend.
Isolated thunderstorms are possible Thursday afternoon. Severe
weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
Barker
In the hours before
Special weather statement, Mar 14, 2:42 AM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Lincoln IL
342 AM CDT Sat Mar 14 2020
ILZ027>031-036>038-040>048-142000-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-
Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-
Menard-
Including the cities of Galesburg, Toulon, Peoria, Lacon, Eureka,
Canton, Pekin, Bloomington, Normal, Rushville, Havana, Lincoln,
Clinton, Monticello, Champaign, Urbana, Danville, Beardstown,
and Petersburg
342 AM CDT Sat Mar 14 2020
Mixed precipitation will spread eastward into central IL early
this morning and change to a period of snow during part of this
morning and into midday north of I-72. Between 1 and 3 inches of
slushy snow is possible by early afternoon from Rushville to
Lincoln to Champaign and Danville north. Untreated roads could
become slippery during this morning and into midday, so allow
extra time to reach your destination if traveling today.
07
Winter Weather, Macon
- When
- March 14, 4:00 AM CST to 12:00 PM CST
- Where
- Macon forecast zone
- Deaths
- 0 direct, 1 indirect
- Reported by
- Emergency Manager
- Coordinates
- 39.860, -88.962 (the zone’s center; the record gives no point)
A 23-year old Ohio woman died when her car skidded on icy roads and struck the concrete wall of the I-72 overpass near Oreana in Macon County at around 9am on March 14th. A light rain/snow mix was falling at the time with temperatures hovering near freezing.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Indiana, March 14, 20201 death · 4 injured · $20,000 · 1 event
- Flash Flooding and Heavy Rain in Hawaii, March 14 to 18, 202020 events
- Winter Storm in California, March 14 to 17, 20207 events
- Winter Storm in Montana, March 14 to 15, 20206 events
- Winter Storm in Wyoming, March 14 to 15, 20203 events
- Winter Weather in Maine, March 14, 20203 events
- Flooding in Arkansas, March 14 to 31, 20203 events
- Flood in Kansas, March 14, 20201 event
- Heavy Snow in Nevada, March 14, 20201 event
- Freezing Fog in Wyoming, March 14 to 15, 20201 event
- Winter Weather in Maryland, March 14 to 15, 20201 event
- Hail in Texas, March 14, 20200.88 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 879223.